Jump to content
CrazyBoards.org

How did stimulants affect your anxiety?


iaawal
 Share

Recommended Posts

Today pdoc was okay with stimulants when I said my boss would be fine with me not being productive for a while while we took them for a test run. But she said she's worried it'll make my anxiety worse. I have really bad anxiety but the prozac and ativan control it fairly well. 

 

For those with anxiety issues who are or have been on stimulants, how did it affect your anxiety? 

Link to comment
Share on other sites

I'm not entirely sure whether Provigil is in the stimulant category. But, while I was on it, my anxiety was through the roof. I definitely gave me more energy, but I was agitated and miserable.

^^ This was my reaction as well. In addition my mood became (hypo)manic. So much so that I had to stop taking the stimulant and I ended up in the hospital.

But of course ymmv. I have been said to have ADD by my first pdoc. Now it seems they don't really care to address my concentration issues. It may be due to SZA anyway. Who knows.

Link to comment
Share on other sites

Depends on my level of anxiety. If I take a stimulant in the middle of an anxiety attack, that would probably not be good.

If I take the stimulant in the morning, on calm but sluggish day, than it definitely does not increase or even create any anxiety.

 

The trick with stimulants for me is to use them very wisely, only when needed, only in the morning and not when I am already panicked about something.

My own anxiety is stimulant enough.

Link to comment
Share on other sites

Stimulants tend to make me feel physically "activated" when I first take them, but they are also mentally calming at the same time.  The activation wears off quickly and then it's just the calmness.  As the stimulant level gets higher, I tend to get more of the calmness and sleep better, or even fall asleep (likely due to being tired from poor sleep and my mind finally shutting up enough to nap) - without any activation at all.

 

The activation can feel like anxiety, but it's not the same thing.

Edited by Cetkat
Link to comment
Share on other sites

The only time Ritalin gave me anxiety was when the doc said it would and put the fear into me......After we discussed being on both klonopin and ritalin i was fine....I have a addictive personality so the doc was quick to take me off of it since it's a CII and it's not like he wasn't wanting to help me.....He just knows that i wasn't in school or really doing anything so there was no reason to address the ADHD.

Edited by sonicwhite
Link to comment
Share on other sites

  • 3 weeks later...

If I take it without food, and with lots of caffeine, it's instant anxiety for the win! But if I eat a healthy, balanced diet I'm fine. Of course I'm also on anxiety meds and have been on it since 2009 so take that in consideration too. If it DOES increase your anxiety, then you can always talk to your doctor about adding an anti-anxiety med as a possibility. 

 

[i take adderrall]

Link to comment
Share on other sites

I find my stims (Ritalin) doesn't make me anxious. It actually helps me calm down! Sometimes I get anxiety late in the day when it's wearing off. But not usually.

 

I find it activating, but not too bad. I'm sleeping decently (well, for me). I do find the lack of appetite annoying, sometimes I have to force myself to eat. My bottle of Ritalin says to eat half hour before taking it. I find that helps.

Link to comment
Share on other sites

For me, it depends on the stimulant. Adderall for me is very soothing, a lot of the time I will fall asleep after I've taken it. I feel collected and in control. Dexedrine was the same way for me, but less jittery. Dex is harder to get though, there's a shortage. Ritalin did increase my anxiety some, so I switched back to Adderall.

Link to comment
Share on other sites

The only time Ritalin gave me anxiety was when the doc said it would and put the fear into me......After we discussed being on both klonopin and ritalin i was fine....I have a addictive personality so the doc was quick to take me off of it since it's a CII and it's not like he wasn't wanting to help me.....He just knows that i wasn't in school or really doing anything so there was no reason to address the ADHD.

 

The thing to realize is that ritalin and adderall type meds act differently.  Most people respond better to one over the other.  You may have an addictive personality, but if you have ADHD, stims aren't addictive.  It's a weird chemical reaction where you don't actually get stimulated by stims.  You can get temporary activation, but it's mostly focus and calm.

 

I'll let you in on a secret of mine.  I have ADHD, and I accidentally took coke.  (It truly was an accident, as weird as that sounds, and it was freaking out about what it might do)... Turns out, I didn't get stimulated at all.  I got super-focused, calm, and slept much better than normal.  There was zero addiction.  That part of the chemical had no affect - it only filled the gaps in my focus I already had - in a good way.

 

ADHD is a biological thing.  You'll respond abnormally to stims compared to normal ppl who would/could get addicted.

 

I get why you might feel that school would be the only reason to fix it -- but the truth is, depression and ADHD are very closely related.  It's hard if not impossible to fully treat depression, without also correcting the ADHD.  They feed on each other.  That's the reason to try to address the ADHD.

 

Honestly, if you get addicted to ADHD meds - you don't have ADHD, IMO.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...